Massachusetts, 2022

Heat in Massachusetts, August 4 to 8, 2022

August 4 to 8, 2022 · NWS ALY · 4 events in 2 counties and zones

A dome of high pressure brought a stretch of hot and humid weather resulting in heat indices reaching between 95F and 104F degrees across western Massachusetts on both August 4 and August 8, 2022.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A dome of high pressure brought a stretch of hot and humid weather resulting in heat indices reaching between 95F and 104F degrees across western Massachusetts on both August 4 and August 8, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 9:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 4, 9:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1055 AM EDT Thu Aug 4 2022

.SYNOPSIS...
Dangerous and potentially record-breaking heat and humidity
settles over the forecast area Thursday. A cold front approaches
from the northwest later in the day providing a chance for
showers and thunderstorms. As the front proceeds to stall over
the region, warm and humid conditions persist into the weekend
along with showers and potential afternoon thunder.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory is in effect for the Mohawk, Hudson and
Connecticut River Valleys as well as the central and southern
Taconics, western Ulster County, the southern Berkshires and
northwestern Connecticut from 11 am to 8 pm Thursday...

Satellite imagery showing clouds over the Adirondacks are moving
more northeast and not making much progress southeastward, so
current temperature forecast still look to be in good shape
across much of the area south/east of the Adirondacks. Record
highs will be challenged or broken at Albany, Glens Falls and
Poughkeepsie. KENX VAD wind profile showing around 10-15 kt of
wind from a W-SW direction, conducive to downsloping off the
Helderbergs and Catskills. Dewpoints are generally in the mid to
upper 60s and will likely even lower a few degrees with deeper
mixing this afternoon. So heat indices in the upper 90s to
lower 100s.

We are monitoring potential for isolated severe storms this
afternoon. SPC Mesoanalysis shows instability gradually building
with around 100-500 J/Kg of MLCAPE, with substantial DCAPE of
800-1200 J/Kg from around the Saratoga region southward as of 10
AM. Cloud cover has limited instability made the severe threat
across the Adirondacks unlikely. Deep layer shear generally 20
kt or less and poor mid level lapse rates are mitigating factors
today. Marginal Risk seems reasonable given both favorable and
non-favorable parameters at play today, with the main threat
isolated damaging wind gusts due to steepening low-level lapse
rates in a well-mixed environment.

.PREVIOUS[0853]...

Sent a quick update to add southern Berkshire County to the Heat
Advisory. Maximum heat index values of around 100 are expected
today and mid 90s Friday there. Otherwise, no other changes at
this time.

High clouds passing over the region will largely clear early,
leaving plenty of sunshine for the majority of the day.
Temperatures warm quickly with widespread mid to upper 90s
likely throughout the Hudson, Mohawk, and other river valleys.
Some scattered sites may see triple digit temperatures, although
it's hard to say with any certainty. Guidance has consistently
shown 20-22C temps at 850 hPa, which line up well with upper 90s
at the surface when considering vertical mixing, but very dry
soils are also capable of heating rapidly given adequate
insolation. Dew point temperatures are expected to be in the low
70s at low elevations, a combination which will result in
dangerous conditions for populations vulnerable to excessive
heat.

A cold front arrives in the region from the northwest this
afternoon, resulting in a welcome opportunity for widespread
precipitation. With surface heat and humidity in place,
thunderstorms are possible during the frontal passage and the
Storm Prediction Center has newly included most of eastern New
York in a Marginal risk for severe thunderstorms on Thursday.
While low level lapse rates may support updrafts, the lack of
low level shear suggests any storms will be of the pulse
variety. Given deep vertical mixing ahead of the front yielding
a classic inverted-V profile, some intense downdrafts are
possible, so while no large scale organization of storms is
anticipated, some cells may result in localized strong
straightline winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A Heat Advisory is in effect for the mid Hudson Valley, southern
Berkshires and northwestern Connecticut from noon to 8 pm
Friday...

The approaching front will stall over the region and provide
extended chances for showers and thunderstorms from Thursday
evening into the following days. Partly to mostly cloudy
conditions are likely, and surface humidity remains high through
the period. Lows each night struggle to fall very far given the
humid air mass, resulting in most locales only seeing mid to
upper 60s while the warmest spots stay in the low 70s. Highs
Friday and Saturday are a touch cooler than the peak of the heat
on Thursday, but remain in the 80s and low 90s for most
locations other than the highest peaks of the Adirondacks,
Catskills, and Greens where upper 70s to low 80s are expected.
Showery precipitation will remain through Saturday, with chances
each afternoon for diurnally forced thunderstorm development.
At this point, there is little to suggest these thunderstorms
will become severe, but given the high available moisture,
isolated heavy downpours are possible. The persistent dangerous
combination of heat and humidity will continue to present
safety risks to those working outdoors or who are in vulnerable
groups. Heat advisories have already been issued for Friday, and
it is likely that new advisories will need to be issued for
Saturday as well with the current forecast calling for heat
indices of 95-105F on both days.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Flat upper ridging in our region and with heat, humidity,
instability and diffuse convergence from the washed out front around
the region, isolated to scattered thunderstorms possible in the
afternoon and evening. Highs Sunday around 90 to mid 90s with 80s in
higher terrain. Heat headlines may be needed Sunday.

Upper troughing expected to slowly build east and south out of
Canada Monday and Tuesday with upper heights lowering and
boundary layer temperatures very gradually cooling. Better low level
convergence and upper dynamics build into our region as well and the
leading edge of better cold advection should track through our
region Tuesday afternoon and night. Cooling and drying expected
Wednesday but some lingering clouds and scattered showers possible
with the upper troughing continuing to build over our region.

So, chances for showers and thunderstorms increase Monday and
Tuesday with intervals of clouds and sun. Highs Monday in the upper
80s to lower 90s with around 80 to lower 80s higher terrain. Some
heat headlines may be needed again in the mid Hudson Valley Monday
as the heat and humidity slowly get pushed south and east and
eventually out of our region Tuesday and Wednesday as the upper
troughing builds more into our region.

Highs Tuesday with potentially more clouds and better coverage of
showers and storms and the leading edge of stronger boundary layer
cooling, in the 70s to lower 80s and around 70 to lower 70s higher
terrain. Possible lingering scattered showers and a slow breakup of
the clouds Wednesday with highs in the 70s to lower 80s and around
70 higher terrain.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR conditions through tonight. Showers and scattered
thunderstorms are expected to develop north and west of the TAF
sites later this afternoon and track through most areas through
the evening.

Again, coverage is expected to be scattered and any showers and
storms may not get as far south as KPOU. However, the latest
mesoscale models are suggesting any scattered activity should
affect KGFL and KALB first, after about 21Z, then reach KPSF and
KPOU by 00Z this evening. Indicating VCSH for now and will wait
until storms develop and higher confidence in thunderstorms at
the airports before adding thunder and MVFR/IFR potential into
the TAFs.

Chances for showers and storms should end this evening at KALB,
KPOU and KPSF, while some lingering showers could affect KGFL
through the night. Keeping VCSH at KGFL through the night, where
some fog could develop along with some scattered clouds near
1000 feet with the potential slightly better coverage of showers
and storms nearby.

Winds will be light south to southwest through today at 10 Kt
or less and near calm to light south this evening continuing
through the night.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Hot and humid weather returns on Thursday with increasing
chances for showers and thunderstorms in the afternoon ahead of
an approaching cold front. It will not be as hot on Friday but
still humid with additional showers and thunderstorms as the
front stalls overhead.

Minimum RH values will be 35 to 55 percent Thursday afternoon,
then rebound to near 100 percent Thursday night. Minimum RH
values will drop to 50 to 65 percent Friday afternoon before
again rebounding to near 100 percent Friday night.

Light and variable winds early Thursday will become south to
southwest at 5-15 mph during the day. Winds will again become
light and variable Thursday night and persist into Friday.

&&

.HYDROLOGY...
The best chance for scattered to numerous showers and
thunderstorms will be Thursday, Friday, and Saturday afternoons
and evenings as the slowly approaching frontal system stalls
over the region. Any showers or thunderstorms could contain
some locally heavy downpours and lead to ponding of water on
roads and in areas of poor drainage, but more widespread
flooding issues are not expected. Scattered showers and
thunderstorms could linger through the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Current Record Highs for August 4
Albany: 98 (1955, 1944)
Glens Falls: 93 (1928)
Poughkeepsie: 98 (1944)

Last 100-degree days
Albany: September 3, 1953 (100)
Glens Falls: August 7, 1918 (101)
Poughkeepsie: July 22, 2011 (102)

Highest All-Time Temperatures for August
Albany: 102 (August 7,1918)
Glens Falls: 101 (August 7, 1918)
Poughkeepsie: 104 (August 1, 1933)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
     Heat Advisory from noon to 8 PM EDT Friday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     049-050-052-053-059>061-063>066-083-084.
     Heat Advisory from noon to 8 PM EDT Friday for NYZ064>066.
MA...Heat Advisory until 8 PM EDT this evening for MAZ025.
     Heat Advisory from noon to 8 PM EDT Friday for MAZ025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.

&&

SYNOPSIS...Picard
NEAR TERM...Picard/JPV
SHORT TERM...Picard
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...Picard/Rathbun
HYDROLOGY...Picard/Rathbun
CLIMATE...
Hazardous weather outlook, Aug 4, 3:57 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
457 AM EDT Thu Aug 4 2022

CTZ001-013-NYZ064>066-051100-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
457 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
southern portions of the mid Hudson Valley and southern Taconics in
eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms with isolated
damaging winds and locally heavy possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance of thunderstorms Friday through Tuesday mainly
during the afternoon and evening.

Additional heat advisories may be needed in some valley areas
Saturday, Sunday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ047-048-051-054-058-VTZ013-014-051100-
Northern Berkshire-Southern Berkshire-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Bennington-
Western Windham-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Berkshires in western
Massachusetts, northern Catskills, Helderbergs, northern Taconics and
the Schoharie Valley in eastern New York and Bennington and western
Windham County in southern Vermont.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms with isolated
damaging winds and locally heavy possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday through Monday mainly
during the afternoon and evening.

Heat Advisories may be needed on Sunday for elevations below 1000
feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ038>041-043-049-050-052-053-059>061-063-083-084-VTZ015-051100-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Southeast Warren-Southern Washington-
Eastern Windham-
457 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Mohawk and Hudson River
valleys and central Taconics in eastern New York and eastern Windham
County in southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms with isolated
damaging winds and locally heavy possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday through Monday mainly
during the afternoon and evening.

Heat index values in excess of 95 degrees may also be possible
across some areas on Friday from the Capital District south into the
mid Hudson Valley. If this potential increases, then heat advisories
may be needed.

Additional heat advisories may be needed in some valley locations
Saturday, Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-082-051100-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the southern Adirondacks in eastern
New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms with isolated
damaging winds and locally heavy possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday through Monday mainly
during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Northern Berkshire

When
August 4, 11:00 AM EST to 7:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heat, Southern Berkshire

When
August 4, 11:00 AM EST to 7:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heat, Northern Berkshire

When
August 8, 11:00 AM EST to 7:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heat, Southern Berkshire

When
August 8, 11:00 AM EST to 7:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052590, 1052591, 1052592, 1052593.